Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS St. Louis, MO

July 5, 2020Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2020, 3:21 PM CDT for Saint Charles County, Missouri. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Jul 5, 2020, 3:45 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Charles County, MO

The radar

The St Louis radar (KLSX), 15 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:24 PM CDTHAIL 0.252 S Lake Saint Louis, MO
Jul 5, 3:30 PM CDTHAIL 12 Nw Dardenne Prairie, MOPUBLIC REPORT...MANY NICKLE SIZE HAIL STONES, FEW QUARTERS. TIME AND LOCATION IS APPROXIMATE BASED ON RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KLSX 052021
SVRLSX
MOC183-052045-
/O.NEW.KLSX.SV.W.0086.200705T2021Z-200705T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
321 PM CDT Sun Jul 5 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central St. Charles County in east central Missouri...

* Until 345 PM CDT.

* At 320 PM CDT, a severe thunderstorm was located over Lake St.
  Louis, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Peters, Wentzville, Lake St. Louis, Dardenne Prairie,
  Weldon Spring, Cottleville, St. Paul, New Melle, Josephville and
  Flint Hill.

This includes Interstate 70 in Missouri between exits 208 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3888 9083 3881 9063 3865 9074 3867 9087
      3875 9093 3888 9086
TIME...MOT...LOC 2020Z 212DEG 4KT 3877 9079 

HAIL...0.75IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
952 
WWUS53 KLSX 052037
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
337 PM CDT Sun Jul 5 2020

MOC183-052047-
/O.EXP.KLSX.SV.W.0086.000000T0000Z-200705T2045Z/
St. Charles MO-
337 PM CDT Sun Jul 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CHARLES
COUNTY WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3888 9083 3881 9063 3865 9074 3867 9087
      3875 9093 3888 9086
TIME...MOT...LOC 2037Z 212DEG 4KT 3878 9078 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:09 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 5, 3:09 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
309 PM CDT Sun Jul 5 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 304 PM CDT Sun Jul 5 2020

Isolated thunderstorms are speckling southwestern Illinois and
east central Missouri along a weak axis of surface convergence and
vorticity maximum. This disturbance continues to be trapped under
the weak upper-level flow pattern associated with an expansive ridge
across the western two-thirds of the CONUS. The threat for spotty,
isolated thunderstorms will continue through the late afternoon and
early evening along this convergence axis, then diminish with the
loss of surface heating after sunset.

Unlike yesterday's more efficient convective mixing that suppressed
dew points, more moisture aloft will keep surface moisture elevated
through tonight. A mainly clear sky tonight, coupled with weak
surface winds, surface high pressure from the north, and higher
dew points, introduces the potential for patches of radiation fog
across most of the CWA. More impactful visibility restrictions
should be confined to valleys and low-lying areas.

Monday will feature a greater chance for diurnally-enhanced
convection in the afternoon hours, again focused across east
central and southeast Missouri and southwestern Illinois. Models
are in relative agreement on an axis of moisture convergence
setting up across most of the CWA, along with a pesky vorticity
lobe. With SBCAPE values exceeding 2000 J/kg, this area should
see slightly more widespread thunderstorms. Little to no
progression of the upper-level ridge will lead to temperatures
returning to the low 90s, and a few places having heat indices
touching 100.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 304 PM CDT Sun Jul 5 2020

The potential for pesky vort maxes meandering across southeast MO
and southern IL will continue to bring a threat of diurnally
enhanced thunderstorms on Tuesday, with the greatest coverage of
scattered storms across the southeast half or so of the CWA during
the afternoon and early evening. Present indications are that
Wednesday may then be the driest day of the week, but we still can't
rule out isolated storms across southeast MO and southern IL.
Otherwise heat and humidity will continue to slowly build Tuesday
and into Wednesday with peak afternoon heat indices of 100 becoming
more common, especially for metro St. Louis.

The period from Thursday into Saturday continues to be marked by
some uncertainty, with potential for both dangerous heat as well as
thunderstorms, with the extent of thunderstorms or convective debris
ultimately regulating the magnitude of heat. Unless we are almost
directly beneath an upper level high we rarely see a "clean" pattern
featuring solely an excessive heat threat. More typical is the
evolving pattern late this upcoming week and into the weekend
featuring an upper-level ridge/high centered in the southern Rockies
building into the Mississippi Valley where we are on the northern or
eastern periphery of rising or high heights aloft and some
resemblense of west or northwest flow. Guidance continues to show
a migratory short-wave tracking from the central Plains and into
mid- upper Mississippi along the crest of the strengthening ridge
late Wednesday night into Thursday. The operational GFS is
especially robust with this initial wave which would likely
generate an MCS that could impact the CWA, especially northern
sections of the CWA. Timing will be especially critical, as the
pattern will feature dew points well into the 70s and potential
high temperatures well into the 90s, which would produce peak heat
indices of 100+ degrees. Friday and into Saturday the ridge
builds more emphatically into the central U.S. but ridge runner
short waves and associated convective potential add continued
uncertainty to a pattern that favors excessive/dangerous heat. At
this point we will continue to message both threats.

Ultimately we may need a heat advisory for the St. Louis metro area
beginning early this coming week with the expectation of widespread
100 heat indices for 4 or more consecutive days, realizing the
magnitude of the worst heat will happen later in the week.

Glass

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1233 PM CDT Sun Jul 5 2020

Isolated thunderstorms are possible across east central Missouri
and southwestern Illinois this afternoon. These storms are not
likely to affect the STL metropolitan terminals, and have been
excluded from mention in the TAFs. Outside of this, VFR conditions
will prevail through tonight. MVFR fog is expected to develop at
the terminals between 10z-13z tomorrow, with the exception of
KSTL. VFR conditions then resume for the duration of the period.

SPECIFICS FOR KSTL:

Isolated thunderstorms are possible across east central Missouri
this afternoon. These storms are not expected to impact KSTL.
Another chance for thunderstorms exists at KSTL tomorrow
afternoon, but confidence is not high enough that the terminal
will be impacted to warrant mention in the TAFs.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 3:20 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
320 PM CDT Sun Jul 5 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
320 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through early
evening. These storms may be accompanied by heavy downpours and
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will build through the week. Peak heat indices of
100 degrees and higher will become more common, especially across the
St. Louis metro area.

There is a chance of thunderstorms across parts of the area Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.